Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Amarillo, TX

May 12, 2005Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2005, 6:08 PM CDT for Potter County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 6:08 PM CDT (23:08 UTC)
Expired
May 12, 2005, 7:15 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Potter County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 11:30 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 122308
SVRAMA
TXC375-130015-
/O.NEW.KAMA.SV.W.0045.050512T2308Z-050513T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF AMARILLO

* UNTIL 715 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR AMARILLO...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3520 10214 3519 10164 3562 10164 3561 10213

$$
1 follow-up statement
000 
WWUS54 KAMA 122315
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU MAY 12 2005

TXC375-130015-
/O.CON.KAMA.SV.W.0045.000000T0000Z-050513T0015Z/
POTTER TX-
614 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
POTTER COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR AMARILLO...
MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO THE SIZE OF QUARTERS BEEN OBSERVED WITH THIS STORM AT THE 
NATIONAL WEATHER SERVICE OFFICE IN EASTERN AMARILLO. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3520 10214 3519 10164 3562 10164 3561 10213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU MAY 12 2005

.DISCUSSION...
OH WHAT AN AFTERNOON...GOT AWIPS BACK FROM THE DX UPGRADE IN TIME FOR
THE SEVERE STORMS OVER THE TX AND OK PNHDLS.  MOST OF THIS ACTIVITY
HAS PUSHED INTO NW OK/SRN KS THIS AFTERNOON WITH AN ISOLATED
SUPERCELL HOLDING ON TO THE SRN END OF THE FRONT OVER THE SOUTH
PLAINS. WILL LIKELY SEE ACTIVITY INCREASE THIS EVENING AS DISTURBANCE
MOVES ACROSS THE AREA...WITH ACTIVITY CONFINED TO ALONG AND JUST
NORTH OF COLD FRONT STRETCHING FROM HOBBES NM TO SHAMROCK. FRONT
MEANDERS AROUND THE AREA TONIGHT BEFORE STARTING TO LIFT NORTHWARD
OVERNIGHT. RESTRUCTURED POPS GRIDS QUITE A BIT TODAY AND TOMORROW AND
WILL LIKELY TWEAK WITH THEM UP TO ISSUANCE TIME OF TEXT PRODUCTS TO
REFLECT MOVEMENT AND LOCATION OF FRONT. ANOTHER PUSH ON THE FRONT
WILL TAKE PLACE LATE IN THE DAY SATURDAY AND THIS COULD GET
ADDITIONAL STORMS TO FORM...MAINLY ACROSS THE ERN AND SRN PORTIONS OF
THE PANHANDLE. ALSO ADJUSTED TEMP/WIND/SKY GRIDS FOR NEXT 48 HOURS TO
TAKE INTO ACCOUNT EXPECTED CONVECTIVE TRENDS AND TIMING OF THE
FRONT.

WEAK S/W RIDGE BUILDS OVERHEAD SATURDAY AS FERN PUSHES THROUGH...BUT
NWLY FLOW BECOMES ESTABLISHED WHICH WILL HELP TO DRAG S/W THROUGH
THE AREA ON SUNDAY.  MODELS HAVE HINTED AT THIS LAST SEVERAL RUNS
SO WENT AHEAD AND BUMPED UP POPS FOR SUNDAY AFTERNOON.  UPSLOPE FLOW
TAKES PLACE DURING DAY SUNDAY HELPING TO KEEP RECYCLED MOISTURE IN
PLACE...JUST ENOUGH TO POSSIBLY GIVE US A SHOT AT PRECIP.  RIDGE
STARTS TO BUILD INTO THE REGION FIRST PART OF NEXT WEEK HELPING
TEMPS TO WARM BACK UP ONCE AGAIN.  MODELS DIFFER WITH STRENGTH OF
RIDGE AND TIMING OF NEXT TROF TO APPROACH THE REGION BY LATE IN THE
WEEK.  HELD EXTENDED PORTION OF THE GRIDS/FCST IN CHECK WITH ONLY
MINOR TWEAKS TO TEMPS.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  79  47  71 /  30  30  30  20
BEAVER OK                  56  73  47  76 /  40  30  30  20
BOISE CITY OK              47  71  44  73 /  10  20  20  20
BORGER TX                  55  77  50  74 /  30  30  30  20
BOYS RANCH TX              50  78  46  74 /  20  20  20  20
CANYON TX                  54  80  47  72 /  30  30  30  20
CLARENDON TX               60  80  51  73 /  50  30  30  20
DALHART TX                 47  75  45  72 /  10  20  20  20
GUYMON OK                  53  72  46  75 /  20  20  20  20
HEREFORD TX                53  80  48  71 /  20  30  30  20
LIPSCOMB TX                59  74  49  74 /  50  30  30  20
PAMPA TX                   58  77  51  72 /  50  30  30  20
SHAMROCK TX                61  79  52  74 /  50  40  40  20
WELLINGTON TX              61  80  52  76 /  50  40  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR BEAVER
     COUNTY.
TX...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR
     HANSFORD...OCHILTREE...LIPSCOMB...MOORE...HUTCHINSON...
     ROBERTS...HEMPHILL...POTTER...CARSON...GRAY...WHEELER...DEAF
     SMITH...RANDALL...ARMSTRONG...DONLEY COUNTY.
     TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR COLLINGSWORTH COUNTY.

&&

09/10/17
Hazardous weather outlook, May 12, 4:12 PM CDT, 1 hour 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT THU MAY 12 2005

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
412 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHEASTERN TEXAS PANHANDLE GENERALLY ALONG AND SOUTHEAST OF A
FOLLETT TO BOOTLEG LINE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE OKLAHOMA PANHANDLE AND THE REMAINDER OF THE
TEXAS PANHANDLE.

MOIST AND UNSTABLE CONDITIONS WILL PERSIST ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES THROUGH THIS EVENING. A COLD FRONT ACROSS THE
EASTERN AND SOUTHEASTERN TEXAS PANHANDLE WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER...THE THREAT OF ISOLATED TORNADOES WILL ALSO
BE POSSIBLE OVER THE SOUTHEASTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS
ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND
UNSTABLE CONDITIONS OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND
EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND THIS EVENING.

SCHNEIDER

In the hours before

Local storm report, May 12, 3:05 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             SPEARMAN                36.20N 101.19W
05/12/2005  1.00 INCH        HANSFORD           TX   LAW ENFORCEMENT

1144 AM     HAIL             13 NE WAYSIDE           34.93N 101.38W
05/12/2005  1.00 INCH        ARMSTRONG          TX   TRAINED SPOTTER

1200 PM     HAIL             6 E WOLF CREEK PARK     36.21N 100.54W
05/12/2005  1.00 INCH        OCHILTREE          TX   TRAINED SPOTTER

1210 PM     HAIL             6 E CONWAY              35.21N 101.27W
05/12/2005  1.75 INCH        CARSON             TX   TRAINED SPOTTER

            HAIL COVERING THE ROAD

1228 PM     HAIL             LAKE MCCLELLAN          35.22N 100.87W
05/12/2005  0.75 INCH        GRAY               TX   TRAINED SPOTTER

1230 PM     HAIL             WHITE DEER              35.43N 101.17W
05/12/2005  1.00 INCH        CARSON             TX   NWS EMPLOYEE

1231 PM     HAIL             WHITE DEER              35.43N 101.17W
05/12/2005  0.75 INCH        CARSON             TX   PUBLIC

0103 PM     HAIL             3 SE SLAPOUT            36.59N 100.08W
05/12/2005  0.88 INCH        BEAVER             OK   TRAINED SPOTTER

0110 PM     HAIL             6 N LIPSCOMB            36.32N 100.27W
05/12/2005  0.88 INCH        LIPSCOMB           TX   TRAINED SPOTTER

0128 PM     HAIL             3 SE SLAPOUT            36.59N 100.08W
05/12/2005  1.50 INCH        BEAVER             OK   EMERGENCY MNGR
Special weather statement, May 12, 5:05 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT THU MAY 12 2005

TXZ018-122300-
ARMSTRONG-
505 PM CDT THU MAY 12 2005

...STRONG THUNDERSTORM IN SOUTHERN ARMSTRONG COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN SOUTHERN ARMSTRONG COUNTY OR
ABOUT 10 MILES EAST OF WAYSIDE AT 504 PM CDT...MOVING NORTHEAST
AT 25 MPH.

PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE TOWN OF CLAUDE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER
Local storm report, May 12, 5:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             CLAUDE                  35.11N 101.36W
05/12/2005  2.75 INCH        ARMSTRONG          TX   TRAINED SPOTTER

            TRAINDED SPOTTER REPORTED BASEBALL HAIL ON THE GROUND.

&&

JJB
Special weather statement, May 12, 5:31 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT THU MAY 12 2005

TXZ017-122300-
RANDALL-
531 PM CDT THU MAY 12 2005

...STRONG THUNDERSTORM MOVING INTO SOUTHERN RANDALL COUNTY...

A STRONG THUNDERSTORM WAS MOVING INTO SOUTHERN RANDALL COUNTY
BETWEEN HEREFORD AND HAPPY AT 530 PM CDT...MOVING NORTHEAST AT 25
MPH. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

PEOPLE IN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER
Local storm report, May 12, 5:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             7 S UMBARGER            34.85N 102.11W
05/12/2005  1.75 INCH        RANDALL            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GOLF BALL HAIL IN SOUTHWESTERN
            RANDALL COUNTY.

&&

JJB
Local storm report, May 12, 6:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CANYON                  34.98N 101.92W
05/12/2005  0.88 INCH        RANDALL            TX   FIRE DEPT/RESCUE

            CANYON FD RECEIVED CALL FROM PUBLIC OF NICKLE SIZED HAIL
            IN CANYON.

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:10 AM CDTSevere Thunderstorm WarningAMAArmstrong65 min
May 12, 11:16 AM CDTSevere Thunderstorm WarningAMARandall59 min
May 12, 11:44 AM CDTSevere Thunderstorm WarningAMAOchiltree31 min
May 12, 11:59 AM CDTSevere Thunderstorm WarningAMACarson49 min
May 12, 12:04 PM CDTSevere Thunderstorm WarningAMALipscomb41 min
May 12, 12:10 PM CDTSevere Thunderstorm WarningAMAGray71 min
May 12, 12:16 PM CDTSevere Thunderstorm WarningAMARoberts44 min
May 12, 12:54 PM CDTSevere Thunderstorm WarningAMAOchiltree43 min
May 12, 1:01 PM CDTSevere Thunderstorm WarningAMALipscomb54 min
May 12, 5:42 PM CDTSevere Thunderstorm WarningAMARandall63 min
May 12, 6:18 PM CDTSevere Thunderstorm WarningAMACarson57 min
May 12, 6:26 PM CDTTornado WarningAMARandall34 min
May 12, 6:59 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.